North Carolina, 2019

High Surf in North Carolina, April 19, 2019

April 19, 2019 · NWS MHX · 1 event in 1 county or zone

A man died in high surf.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A man died in high surf.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 19, 5:59 PM EST, 51 minutes earlier.

Area forecast discussion, Apr 19, 5:59 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
659 PM EDT Fri Apr 19 2019

.SYNOPSIS...
A cold front will approach the area tonight then move offshore
early Saturday. High pressure will build into the region early
next week and continue through mid week. A cold front will move
through Wednesday night or Thursday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 7 pm Friday...No changes to current zones with severe
weather moving through the forecst area. Severe risk will cont
thru evening then grad move off the OBX later tonight.

With a 50+ low lvl knot jet impacting the region this evening
and tonight, strong gusty winds will mix down in developing
storms along a squall line. Latest high res mdls shows
bkn band of storms impacting inland areas thru about midnight
with activity moving off the OBX later tonight. All modes of
severe weather will be possible along the squall line with
damaging winds the greatest threat, however isolated tornadoes
wl be poss in any discrete cells that form ahead of the main
line and in bowing segments along the line. Heavy downpours will
also accompany the line, but given the rather fast storm motion
not looking for significant flooding. With strong winds mixing
to the surface, even outside convection, a High Wind Warning
remains in effect along the Outer Banks and Eastern Carteret
County with gusts to 60 mph. A Wind Advisory is in effect for
the remainder coastal and Soundside areas, where gusts may
approach 50 mph. PoPs will be likely to categorical through
04-06z, then quickly diminish from west to east by the early
morning hours. Mild lows tonight with upper 50s inland to mid
60s Outer Banks.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH 6 PM SATURDAY/...
As of 300 PM Friday...The cold front will be near the Outer
Banks by sunrise Saturday, and move well offshore during the
morning. Lingering shra imd cst will quickly move offshore. The
stacked low lifting across the Great Lakes will remain in
control of our weather, bringing atypical post frontal
southwesterly flow and thus a lack of the CAA we typically see
behind FROPAs. Subsidence aloft will bring predominantly settled
conditions on Sat despite the lack of significant low level
airmass change. With PC to msunny skies expect highs mostly in
the lower 70s with breezy SSW winds.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 4 AM Fri...Dry weather is forecast to prevail through
Tuesday. A cold front will bring a chance for showers or storms
mid week.

Saturday Night and Sunday...On Sunday, as the the upper low
aloft rotates east through VA has enough strong lift associated
with it to not completely discount a rogue iso shower or two,
and kept slgt chc PoPs to account for this, with best chance
across nrn zones in vcnty of the upper low. Any showers will end
quickly by sunset as activity will be diurnally driven, and
temps cool to below climo with dry air mass moving in behind the
low. Temps drop into the mid/upr 40s (low/mid 50s beaches).
Highs Sunday will be seasonably mild, with readings generally
in the upper 60s to lower 70s.

Monday through Tuesday...Subtropical high pressure is expected
to ridge into the area early next week, bringing very pleasant
and rain- free conditions with temps moderating each day. Highs
near climo on Mon with low/mid 70s, and above climo by Tue with
mid 70s to low 80s.

Wednesday through Thursday...A backdoor cold front will approach
and move through the region by late Wed or early Thur, being
forced by low amplitude shortwave moving through nrn stream.
This feature could be a focal point for showers and storms, as
at least marginal instability will be present with decent shear
in place, but with timing/evolution differences only going for
small chc pops at this time. Temperatures will be about 5 to 10
degrees above normal on Wed. By Thur, the front will push
through and temps cool back to near climo with high pres
building in.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Short Term /through Sat/...
As of 7 pm Friday...Strong S winds gusting to around 30 kts at
times will cont into the evening. Main band of tsra will cross
the taf sites this evening with likely pds of sub VFR along with
threat of very strong wind gusts. Outside of convection expect
cont VFR to ocnl MVFR cigs. After squall line exits expect grad
lifting and decreasing clouds with VFR late tonight thru Sat.
SSW winds will again gust 20 to 25 kts Sat.

Long Term /Sat night through Tue/...
As of 4 AM Fri...More settled (VFR) conditions will gradually
ensue again on Saturday and dominate through early next week
behind the strong cold front moving through early Sat morning.

&&

.MARINE...
Short Term /Tonight and Sat/...
As of 7 pm Friday...No changes with very hazardous winds/seas
next 12 to 24 hrs. Cont Storm warning Oregon Inlet to Cape
Lookout with Gales rest of wtrs.

S winds currently 20 to 30 kts will peak this evening ahead of
front as low lvl jet crosses. Expect winds to reach 30 to 40 kts
with outer central wtrs reaching 40 to 50 kts with some higher
gusts. These winds will lead to seas reaching 15+ feet of OBX
tonight. As the front moves offshore Sat expect SSW winds to
remain gusty at 15 to 25 kt. Seas will be slow to subside
reaching 7 to 11 ft later Sat.

Long Term /Sat night through Tue/...
As of 4 AM Fri... The cold front will cross the waters Saturday
morning, and while winds will decrease drastically from gale and
storm force, only slight improvement this weekend, as seas
remain elevated above 6 ft due in part to continued SW flow in
the 15-25 kt range. Good boating conditions finally return by
the beginning of the work week as high pres builds in.

&&

.TIDES/COASTAL FLOODING...
As of 300 PM Friday...Strong southerly winds will build waves
in the surf zone from Hatteras Island S to 8+ ft later this
afternoon and continuing into Saturday. This rough surf will
likely lead to some beach erosion and poss local overwash. The
strong winds will bring minor increases in water levels over
the northern Pamlico Sound into the Roanoke/Croatan Sounds
region this evening and tonight. High Surf Advisories will
remain in effect. Wl cont to hold off on Coastal Flood Advisory
as this time as water levels rises will mainly be 1-2 feet and
will be short lived with a fast moving system.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 4 AM EDT Saturday for NCZ047-081-203.
     Beach Hazards Statement through Saturday evening for NCZ195-
     196-199-203>205.
     High Surf Advisory until 9 PM EDT Saturday for NCZ195-196-199-
     204-205.
     Wind Advisory until 2 AM EDT Saturday for NCZ195-199.
     High Wind Warning until 7 AM EDT Saturday for NCZ204-205.
     High Wind Warning until 5 AM EDT Saturday for NCZ196.
MARINE...Gale Warning until 5 AM EDT Saturday for AMZ131-136-137-230-
     231.
     Gale Warning until 8 AM EDT Saturday for AMZ135.
     Storm Warning from 10 PM this evening to 5 AM EDT Saturday for
     AMZ152-154-156.
     Gale Warning until 6 AM EDT Saturday for AMZ150.
     Gale Warning until 5 AM EDT Saturday for AMZ158.

&&

SYNOPSIS...MHX
NEAR TERM...HSA/RF
SHORT TERM...RF
LONG TERM...TL
AVIATION...HSA/CTC/TL
MARINE...HSA/RF/CTC/TL
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Apr 19, 2:07 PM EST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
307 PM EDT Fri Apr 19 2019

NCZ029-044-079-090-091-201915-
Martin-Pitt-Greene-Duplin-Lenoir-
307 PM EDT Fri Apr 19 2019

...TORNADO WATCH 91 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-205-201915-
Ocracoke Island-Hatteras Island-
307 PM EDT Fri Apr 19 2019

...HIGH SURF ADVISORY IN EFFECT UNTIL 9 PM EDT SATURDAY...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 7 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   High Surf Advisory.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-201915-
Northern Outer Banks-
307 PM EDT Fri Apr 19 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT SATURDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-201915-
East Carteret-
307 PM EDT Fri Apr 19 2019

...HIGH SURF ADVISORY IN EFFECT UNTIL 9 PM EDT SATURDAY...
...TORNADO WATCH 91 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Tornado Watch.
   High Surf Advisory.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ046-094-194-201915-
Tyrrell-Pamlico-Southern Craven-
307 PM EDT Fri Apr 19 2019

...TORNADO WATCH 91 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ047-081-201915-
Mainland Dare-Mainland Hyde-
307 PM EDT Fri Apr 19 2019

...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT SATURDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-201915-
West Carteret-Coastal Onslow-
307 PM EDT Fri Apr 19 2019

...HIGH SURF ADVISORY IN EFFECT UNTIL 9 PM EDT SATURDAY...
...TORNADO WATCH 91 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Tornado Watch.
   High Surf Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045-080-092-193-198-201915-
Washington-Beaufort-Jones-Northern Craven-Inland Onslow-
307 PM EDT Fri Apr 19 2019

...TORNADO WATCH 91 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 19, 5:56 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
656 PM EDT FRI APR 19 2019

NCZ029-044-045-079-080-091-092-193-200000-
Greene-Jones-Washington-Beaufort-Lenoir-Northern Craven-Martin-Pitt-
656 PM EDT FRI APR 19 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL JONES...GREENE...
NORTHEASTERN LENOIR...SOUTHWESTERN WASHINGTON...NORTHWESTERN
CRAVEN...PITT...MARTIN AND NORTHWESTERN BEAUFORT COUNTIES...

At 655 PM EDT, a strong thunderstorm was located near Graingers, or 9
miles east of Kinston, moving northeast at 55 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Greenville, Washington, Winterville, Williamston, Ayden, Farmville,
River Road, Bethel, Grifton, Stokes, Snow Hill, Bell Arthur,
Pinetown, Robersonville, Vanceboro, House, Shelmerdine, Pactolus,
Calico and Black Jack.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until midnight EDT for eastern
North Carolina.

LAT...LON 3601 7721 3593 7719 3593 7709 3594 7705
      3589 7702 3586 7704 3586 7701 3589 7695
      3586 7689 3581 7690 3584 7685 3572 7664
      3505 7732 3558 7782 3580 7747 3583 7739
      3582 7735 3591 7734 3600 7741 3607 7733
TIME...MOT...LOC 2255Z 217DEG 48KT 3530 7743

31
Special weather statement, Apr 19, 6:30 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
730 PM EDT FRI APR 19 2019

NCZ080-092-094-193>196-200030-
West Carteret-Jones-Beaufort-Northern Craven-East
Carteret-Pamlico-Southern Craven-
730 PM EDT FRI APR 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JONES...
CENTRAL CRAVEN...SOUTH CENTRAL BEAUFORT...WEST CENTRAL CARTERET AND
PAMLICO COUNTIES...

At 730 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Tuscarora to near Catfish Lake.
Movement was northeast at 45 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
New Bern, Havelock, James City, Trent Woods, River Bend, Blounts
Creek, Askins, Cayton, Florence, Tuscarora, Rhems, Janeiro, Edward,
Grantsboro, Royal, Riverdale, Bonnerton, Cox Crossroads, Olympia and
Whortonsville.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3547 7689 3504 7654 3473 7709 3515 7721
TIME...MOT...LOC 2330Z 216DEG 41KT 3514 7715 3486 7706

31
Local storm report, Apr 19, 6:32 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
732 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TSTM WND DMG     2 E AYDEN               35.47N 77.38W
04/19/2019                   PITT               NC   EMERGENCY MNGR

            TREES AND POWER LINES DOWN. EMERGENCY
            SERVICES RESPONDING.

&&

ML
Local storm report, Apr 19, 6:37 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
737 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND DMG     2 SW JACKSONVILLE       34.74N 77.42W
04/19/2019                   ONSLOW             NC   PUBLIC

            1 INCH TREE LIMBS BROKEN, SHINGLE DAMAGE.

&&

ML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, West Carteret

When
April 19, 6:50 PM EST
Where
West Carteret forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
34.864, -76.532 (the zone’s center; the record gives no point)

A man went missing in rough surf. The body was found two days later. Coast Guard officials say surf conditions were extremely rough at the time, with waves reported at 6-to-9 feet and a water temperature of 62 degrees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, West Carteret2019-04-1918MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 808706.